Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 36, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 2, 2016, 6:52 PM MDT for Dewey County, Stanley County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2016, 6:52 PM MDT (00:52 UTC)
- Expired
- Jun 2, 2016, 7:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 7:25 PM MDT | TSTM WND GST 60 | 6 E Hayes, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:04 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 0.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 3246 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
765
WUUS53 KABR 030052
SVRABR
SDC041-117-030130-
/O.NEW.KABR.SV.W.0036.160603T0052Z-160603T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM MDT THU JUN 2 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 730 PM MDT
* AT 651 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SOUTH EAGLE BUTTE TO NEAR KIRLEY TO NEAR
OTTUMWA...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BROWN CHURCH AROUND 710 PM MDT.
SANSARC AND HAYES AROUND 715 PM MDT.
BUNKER AROUND 725 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4498 10114 4498 10072 4441 10078 4417 10099
4417 10116
TIME...MOT...LOC 0051Z 269DEG 26KT 4494 10116 4446 10128 4425 10145
HAIL...1.00IN
WIND...60MPH
$$
SERR1 follow-up statement
751
WWUS53 KABR 030130
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM MDT THU JUN 2 2016
SDC041-117-030139-
/O.EXP.KABR.SV.W.0036.000000T0000Z-160603T0130Z/
STANLEY SD-DEWEY SD-
730 PM MDT THU JUN 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STANLEY AND SOUTH
CENTRAL DEWEY COUNTIES WILL EXPIRE AT 730 PM MDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4498 10114 4498 10072 4441 10078 4417 10099
4417 10116
TIME...MOT...LOC 0127Z 269DEG 26KT 4494 10116 4446 10128 4425 10145
$$
LUECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:57 PM MDT, 55 minutes earlier.
Area forecast discussion, Jun 2, 5:57 PM MDT, 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 657 PM CDT THU JUN 2 2016 .UPDATE... Issued at 657 PM CDT THU JUN 2 2016 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Saturday Night) Issued at 248 PM CDT THU JUN 2 2016 The threat for severe storms tonight and again Friday afternoon will be the forecast concerns. As of 19Z...a warm front is draped NW to SE across South Dakota with dew points in the 50s south of the front. The warm front should continue lifting northward through this afternoon and will eventually be a focal point for convective development. Storms should develop over eastern Montana within the next hour or two as an upper level trough spreads across the region. The storms will then track E-SE across the CWA along the warm front. At this time north central South Dakota has the best potential of seeing severe storms...mainly between 0-3Z. Damaging winds will be the main threat. Based on CAPE values this evening...there is an isolated hail threat as well. Convection may evolve into an MCS as a decent LLJ develops over central and eastern SD. The threat for damaging winds will continue through the early morning hours...fueled by the LLJ and strong 500 MB winds. Convection should push east of the CWA by 15Z Friday with dry conditions possible for a few hours. Additional thunderstorms are possible Friday afternoon along a cold front. Still believe locations along and east of I-29 will see strong to perhaps severe thunderstorms based on high CAPE values and good shear. Am a bit concerned with convection developing further west per the ARW and NMM. Additional showers and thunderstorms will be possible Saturday afternoon...mainly east of the James River Valley. Model soundings are showing very steep lapse rates along with weak instability to warrant an increase in pops. .LONG TERM...(Sunday through Thursday) Issued at 248 PM CDT THU JUN 2 2016 The extended period kicks off with northwest flow aloft which will suppress high temps a bit. By Tuesday night an upper ridge will begin to build over the region. This will draw in some warmer temperatures mid week. However, an area of weak sfc low pressure and some upper level shortwave activity will mean increased chances for showers and thunderstorms as well late Wednesday through Thursday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 657 PM CDT THU JUN 2 2016 An upper level low pressure trough digging into the region from the northwest along with a surface cold front sweeping through will bring thunderstorms to the region tonight into early Friday affecting all locations. There could be some very strong winds along with heavy rain and small hail with them along with ifr/mvfr ceilings and visibilities. Expect all locations to be affected at the station or in the vicinity tonight into early Friday. Otherwise, scattered showers and thunderstorms redeveloping on Friday could affect ABR and ATY. Conditions should be mainly vfr through the period. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Mohr SHORT TERM...SD LONG TERM...Wise AVIATION...Mohr
Hazardous weather outlook, Jun 2, 2:38 AM MDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 338 AM CDT THU JUN 2 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 338 AM CDT THU JUN 2 2016 /238 AM MDT THU JUN 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TONIGHT...OVER MAINLY NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. FREQUENT LIGHTNING...STRONG WINDS...AND HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY...MAINLY ACROSS FAR NORTHEASTERN SOUTH DAKOTA AND PORTIONS OF WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:28 PM MDT | Special Weather Statement | ABR | Potter, Sully | 47 min |
| Jun 2, 8:04 PM MDT | Special Weather Statement | ABR | Stanley | 41 min |
| Jun 2, 8:19 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more | 41 min |
| Jun 2, 8:41 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman, Stanley | 23 min |
| Jun 2, 9:02 PM MDT | Special Weather Statement | ABR | Faulk, Hand | 43 min |
| Jun 2, 9:34 PM MDT | Special Weather Statement | ABR | Buffalo | 41 min |
| Jun 3, 11:53 AM MDT | Special Weather Statement | ABR | Edmunds | 67 min |
| Jun 3, 12:00 PM MDT | Special Weather Statement | ABR | McPherson | 45 min |
| Jun 3, 12:25 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds | 20 min |
| Jun 3, 12:29 PM MDT | Special Weather Statement | ABR | Brown | 31 min |
| Jun 3, 12:35 PM MDT | Severe Thunderstorm Warning | ABR | Brown | 25 min |
| Jun 3, 12:41 PM MDT | Special Weather Statement | ABR | Walworth | 49 min |
| Jun 3, 12:52 PM MDT | Special Weather Statement | ABR | Faulk | 38 min |
| Jun 3, 12:58 PM MDT | Special Weather Statement | ABR | Brown | 47 min |
| Jun 3, 1:08 PM MDT | Severe Thunderstorm Warning | ABR | Brown | 19 min |
| Jun 3, 1:24 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Faulk, Spink | 51 min |
| Jun 3, 1:51 PM MDT | Special Weather Statement | ABR | Day | 39 min |
| Jun 3, 2:17 PM MDT | Special Weather Statement | ABR | Clark | 43 min |
| Jun 3, 2:21 PM MDT | Special Weather Statement | ABR | Clark, Codington, Hamlin | 39 min |
| Jun 3, 2:32 PM MDT | Special Weather Statement | ABR | Spink | 43 min |
| Jun 3, 3:06 PM MDT | Special Weather Statement | ABR | Deuel, Grant, Hamlin | 54 min |
| Jun 3, 3:26 PM MDT | Special Weather Statement | ABR | Hand | 49 min |
| Jun 3, 3:58 PM MDT | Special Weather Statement | ABR | Edmunds | 32 min |
| Jun 3, 4:21 PM MDT | Special Weather Statement | ABR | Edmunds, McPherson | 39 min |
| Jun 3, 5:06 PM MDT | Special Weather Statement | ABR | Edmunds | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.